Finger Lakes Health
Research Health Information
Online Services

Research Health Information

Back to MainBack to Main   Print This Page Print    Email to a Friend Email
 

H2 receptor antagonists overdose

Definition

H2 receptor antagonists are medicines that help decrease stomach acid. H2 receptor antagonist overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This article is for information only. Do NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Cimetidine overdose; Tagamet overdose; Ranitidine overdose; Zantac overdose; Famotidine overdose; Pepcid overdose; Nizatidine overdose; Axid overdose

Poisonous Ingredient

Below are names of 4 H2 receptor antagonist medicines. There may be others.

  • Cimetidine
  • Ranitidine
  • Famotidine
  • Nizatidine

Where Found

H2 receptor antagonist medicines are available over-the-counter and by prescription. This list gives the specific medicine name and the product brand name:

  • Cimetidine (Tagamet)
  • Ranitidine (Zantac)
  • Famotidine (Pepcid)
  • Nizatidine (Axid)

Other medicines may also contain H2 receptor antagonists.

Symptoms

Symptoms of an H2 receptor antagonist overdose are:

  • Abnormal heartbeat
  • Confusion
  • Diarrhea
  • Difficulty breathing
  • Dilated pupils
  • Drowsiness
  • Flushing
  • Low blood pressure
  • Nausea
  • Rapid heartbeat or slow heartbeat
  • Slurred speech
  • Sweating
  • Vomiting

Home Care

Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • The name of the product (ingredients and strength, if known)
  • When it was swallowed
  • The amount swallowed

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including oxygen
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous fluids (through a vein)
  • A laxative
  • Medicine to treat symptoms
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

Serious complications are rare. These are generally safe medicines, even when taken in large doses.

References

Chan FKL, Lau JYW. Peptic ulcer disease. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 10th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 53.

Falk GW, Katzka DA. Diseases of the esophagus. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 138.

Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 39.

Weisman RS. Antihistamines and decongestants. In: Goldfrank LR, Flomenbaum NE, Lewin NA, Hoffman RS, Howland MA, Nelson LS, eds. Goldfrank's Toxicologic Emergencies. 7th ed. New York, NY: McGraw-Hill; 2002:chap 35.


Review Date: 7/6/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com